Minnesota, 2001

Hail in Minnesota, June 18, 2001

June 18, 2001 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 1:34 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 1:34 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
230 AM CDT SUN JUN 17 2001

SLS FOR SVR TSTM WATCH 439 AND 441 ISSUED IN FIRST TWO HOURS OF THE
SHIFT. BOTH ETA AND AVN SUGGEST THAT AFT THIS MRNGS SVR WEATHER
PASSES...TIMING OF LO/FRONT WILL BE CRITICAL TODAY/THIS EVENING WITH
POPS...POSITION...AND SVR WX RISK. ETA SLOWER THAN AVN...AND IF ONE
WERE TO FOLLOW ETA QUITE A BIT OF SD WOULD BE A CONCERN FOR MDT RISK
OF SVR WX THIS AFTN. HOWEVER...PAST WEEK OR SO TIMING OF AVN HAS
BEEN MUCH BETTER AND PREFER TO CENTER THE FCST OF SVR WX THREAT FOR
SW MN AND NW IA.  MDLS SUGGEST MOISTURE WILL BE SOMEWHAT LACKING AS
DRY AIR AT THE MID LEVELS ENTERS THE CWA WITH SW FLOW...ESPECIALLY
FOR SWRN CWA. WILL LIKELY GO HIR POPS N OF I-90 AND SERN SERN CWA.
FOR REST OF THE CWA...CAP AND BAD TIMING OF CONVERGENCE WILL LIKELY
ONLY PUT A 20 POP FOR THE AFTN AND/OR EVE.

WITH MDT RISK BY SPC...IF TIME ALLOWS WILL ISSUE A SVR WX OUTLOOK
AROUND 4 TO 5 AM.  HOWEVER...WITH A LEAN TOWARD AVN SOLN HAVE OPTED
TO ONLY INCLUDE ONLY SW MN/NW IA IN THE OUTLOOK ATTM. THE DAY CREW
CAN TAKE ANOTHER LOOK AT FINE TUNE WITH THE 11 AM SIG WX OUTLOOK.

FOR LATER PERIODS...WILL NOT MAKE TOO MANY DRAMATIC CHANGES AS TIME
A LIMITED RESOURCE TONIGHT. TIME TO GO WITH SVR WX IN THE CWA.
DEJA VU.

.FSD...NONE

B RUBY

In the hours before

Special weather statement, Jun 18, 2:59 AM CST, 1 hour 52 minutes before
SDZ057>061-180930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 AM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR PARTS OF SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA...

SEVERE THUNDERSTORMS WATCH 439 HAS BEEN CANCELLED FOR COUNTIES ALONG
INTERSTATE 90 FROM CHAMBERLAIN TO MONTROSE. COUNTIES NO LONGER IN THE
WATCH INCLUDE...

BRULE...AURORA...DAVISON...HANSON...AND MCCOOK IN SOUTH CENTRAL AND
SOUTHEAST SOUTH DAKOTA.
Special weather statement, Jun 18, 3:45 AM CST, 1 hour 6 minutes before
IAZ002-003-013-014-021-022-031-032-MNZ081-089-090-181600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT MON JUN 18 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK OF SEVERE
WEATHER FOR PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.
INCREASINGLY SOUTHERLY LOW LEVEL FLOW OF WARM MOIST AIR AND
COOLING ALOFT WILL CREATE A VERY UNSTABLE ATMOSPHERE. A COLD FRONT
IS EXPECTED TO MOVE SOUTHEAST ACROSS THE AREA DURING THE AFTERNOON
AND EVENING...WHICH SHOULD ALLOW FOR THUNDERSTORM DEVELOPMENT IN
THE AFTERNOON DESPITE A STRONG CAP.

WITH SUPERCELL THUNDERSTORMS EXPECTED TO DEVELOP...VERY LARGE HAIL...
DAMAGING WINDS...AND A FEW TORNADOS WILL BE THE SEVERE WEATHER
THREAT.

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS WILL ISSUE A SIGNIFICANT
WEATHER OUTLOOK AROUND 11 AM.  THIS 11 AM OUTLOOK WILL BETTER
DEFINE THE TIjMING AND COVERAGE OF RISK FOR SEVERE WEATHER.

BR
Local storm report, Jun 18, 4:51 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 AM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    4 S IVANHOE               MN   1 INCH HAIL
06/18/01   LINCOLN                        REPORTED BY STORM
                                          SPOTTER.

0543 AM    ARCO                      MN   .75 INCH HAIL
06/18/01   LINCLOLN                        REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
June 18, 4:51 AM CST
Where
Lyon County, 12 mi W of Marshall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -96.033

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252462.